April 22, 2015

Adult Acne


I'm going to stray a little from the Blogging 101 Handbook today; instead of giving you advice and a Pinnable graphic, this post is me asking you for feedback.

Feedback specifically, as you may have guessed, about adult acne.

Because, you see, the thing about acne is it sucks, particularly when you thought it'd be gone by the time you paid an electric bill. Personally, my twenties have been a real crapshoot when it comes to complexion; one week I'll look in the mirror and like what I see, and the next week... not so much.

Usually, it's not severe and mostly ignorable. But lately, my coping capacity has been down in general so the normal ignorable situations easily turn into crises that send me to local dermatologists saying, "Feed me."

Which is how I got a perscription a little over a month ago for an oral antibiotic (minocycline) for my woes.

And to be honest, the minocycline was great; I noticed my skin getting better after about a week and even though I still got pimples while I was on it, they went away noticeably faster and painlessly-er. (Technically speaking.)

But antibiotics can do some weird things to a person so after the month was over, I went back to the dermatologist and asked to be switched to something topical instead. Specifically, I asked about trying a retinoid, based on my many weeks of silent acne forum lurking.

I preferred trying the retinoid over a topical antibiotic for a few reasons:

1. I've read that bacteria will eventually become resistant to a topical antibiotic, which I believe.
2. Retinoids in general seem to get overwhelmingly good reviews.
3. Retinoids are not only for acne sufferers; many people use them exclusively for their anti-aging effects. And aging is totally overrated.

But the retinoid forums weren't all rainbows and unicorn farts; most people said that the first few weeks (sometimes months) using the products can be rough. Some people said that their acne got a lot worse before it got better. Some said that before their skin got used to the cream, their face got so dry that it peeled and essentially fell right off.

Which is why I'm here now, asking for your help: if you have used a retinoid cream, any tips on how to prevent your face from falling off? Does it seem like the retinoid is helping, hurting, or doing nothing at all? Is there something other than retinoid that has helped with your skin?

Basically, tell me all your secrets.

I've been using 0.025% Tretinoin cream for three days now and so far, it doesn't seem to be affecting me one way or the other. But three days isn't a lot of time, especially when it comes to matters of face falling off-ery. (So I'll get back to you after a few weeks and let you know if it's still here.)

In the meantime, help a girl out; my dermatologist is tired of hearing from me.